Kingston's top doctor warns overdoses are on the rise after new batch of drugs discovered
KINGSTON -- Kingston public health is sounding the alarm as the region is seeing an increase in opioid-related drug overdoses, warning there’s a new batch of toxic drugs making the rounds.
Dr. Kieran Moore, the medical officer of health for Kingston, Frontenac, Lennox and Addington, says the new drug looks to be carfentanil, which is 100 times more potent than fentanyl. He also says while the drug can come in a variety of colours, this new batch seems to be yellow.
"It’s very toxic," says Moore. "We’re very concerned about it."
Moore explains that it’s affecting young people the most, and hospital visit data shows a record high number of opioid-related overdoses in the region for late April and early May.
"It’s taking multiple doses of Naloxone as well," he says.
Lyanne Dickie is a paramedic working closes with the Kingston Consumption and Treatment Services, located at the HARS Integrated Care Hub, and Street Health Centre, which helps people with substance abuse issues.
Dickie says paramedics are seeing a surge in calls for overdoses.
"It’s definitely increased," she explains. "We’re seeing a 250 per cent increase over last year."
She says it reflects a troubling trend.
"It’s mental health crisis more than anything," she explains. "So it’s difficult to see these people not only struggling with mental health but also the increased side effects."
It’s not the only area struggling with an increase in deaths and overdoses under the pandemic. On Wednesday, a new report was released showing that opioid-related deaths increased almost 80 per cent over the past year.
The report shows its hit those who are experiencing homelessness and unemployment the most.
Frontenac County Council also addressed the issue on Wednesday, voting in support of a motion to endorse drug decriminalization in the county. The county council will send the motion to Kingston City Council, as well as to the federal government, calling on them to do the same.
Moore says as this new batch of drugs makes the rounds, residents should be on high alert.
"Please. Never use alone. Always have naloxone, but call for help through 911," he says.